How high does Ryan’s bilirubin get? Do other people comment that he is yellow–that is, does it cause self-consciousness? What blood type is he? I also hope that they check his degree of anemia and reticulocyte count a few days after immunoglobulin. If any of these are significant, a couple of suggestions might help. First they could give the infusion slower–such as over two days instead of one or he could move to a smaller dose every two weeks. Second, they could try a dose of steroids–perhaps 4 mg/kg as pretreatment for the immunoglobulin or get a three day pulse of steroids. This is a pretty low dose of steroid (children with asthma typically get 2 mg/kg for 5 days). If it is just a little yellowing without symptoms, you do not need to do anything. There is a small risk of gallstones if this periodic hemolysis continues over years so what out for major yellowing or belly pain in the future. My guess is that he has a less common protein (antigen) on the surface of his red blood cells and that the infused immunoglobulin contains antibodies to this. It is probably NOT the blood type protein, but people naturally make antibodies to A and B antigens because they are very similar to proteins found on some bacteria. Immunoglobulin is produced in batches from a pool of about 1000 blood donors so it may be intermittent in that sometimes there are antibodies to something on Ryan’s red cells and sometimes not.
The other really important point is for Ryan to drink really well, because hemolysis can cause problems with the kidneys. We use sometimes anti-D antibody for an autoimmune process caused ITP. Some people have a good deal of hemolysis with this because D is the red cell antigen that causes one to be RH positive so red blood cells are affected. We suggest the children and adolescents drink lots and lots of fluids after they get this form of immunoglobulin.
WithHope for a cure of these diseases